Algebraic & Geometric Topology

Open books and configurations of symplectic surfaces

David T Gay

Full-text: Open access

Abstract

We study neighborhoods of configurations of symplectic surfaces in symplectic 4–manifolds. We show that suitably “positive” configurations have neighborhoods with concave boundaries and we explicitly describe open book decompositions of the boundaries supporting the associated negative contact structures. This is used to prove symplectic nonfillability for certain contact 3–manifolds and thus nonpositivity for certain mapping classes on surfaces with boundary. Similarly, we show that certain pairs of contact 3–manifolds cannot appear as the disconnected convex boundary of any connected symplectic 4–manifold. Our result also has the potential to produce obstructions to embedding specific symplectic configurations in closed symplectic 4–manifolds and to generate new symplectic surgeries. From a purely topological perspective, the techniques in this paper show how to construct a natural open book decomposition on the boundary of any plumbed 4–manifold.

Article information

Source
Algebr. Geom. Topol., Volume 3, Number 1 (2003), 569-586.

Dates
Received: 27 January 2003
Accepted: 23 October 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882384

Digital Object Identifier
doi:10.2140/agt.2003.3.569

Mathematical Reviews number (MathSciNet)
MR1997330

Zentralblatt MATH identifier
1035.57015

Subjects
Primary: 57R17: Symplectic and contact topology
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx] 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Keywords
symplectic contact concave open book plumbing fillable

Citation

Gay, David T. Open books and configurations of symplectic surfaces. Algebr. Geom. Topol. 3 (2003), no. 1, 569--586. doi:10.2140/agt.2003.3.569. https://projecteuclid.org/euclid.agt/1513882384


Export citation

References

  • Selman Akbulut, Burak Ozbagci, On the topology of compact Stein surfaces, Int. Math. Res. Not. (2002) 769–782
  • Yakov Eliashberg, Filling by holomorphic discs and its applications, from: “Geometry of low-dimensional manifolds, 2 (Durham, 1989)”, Cambridge Univ. Press, Cambridge (1990) 45–67
  • David T Gay, Explicit concave fillings of contact three-manifolds, Math. Proc. Cambridge Philos. Soc. 133 (2002) 431–441
  • David T Gay, Symplectic 2-handles and transverse links, Trans. Amer. Math. Soc. 354 (2002) 1027–1047 (electronic)
  • Emmanuel Giroux, in preparation
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • Andrea Loi, Riccardo Piergallini, Compact Stein surfaces with boundary as branched covers of ${B}\sp 4$, Invent. Math. 143 (2001) 325–348
  • Dusa McDuff, Symplectic manifolds with contact type boundaries, Invent. Math. 103 (1991) 651–671
  • Dusa McDuff, Dietmar Salamon, Introduction to symplectic topology, second edition, Oxford University Press, Oxford (1998)
  • Margaret Symington, Symplectic rational blowdowns, J. Differential Geom. 50 (1998) 505–518
  • Margaret Symington, Generalized symplectic rational blowdowns, Algebr. Geom. Topol. 1 (2001) 503–518 (electronic)
  • W P Thurston, H E Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc. 52 (1975) 345–347
  • Ichiro Torisu, Convex contact structures and fibered links in 3-manifolds, Internat. Math. Res. Notices 2000 (2000) 441–454
  • Bronislaw Wajnryb, An elementary approach to the mapping class group of a surface, Geom. Topol. 3 (1999) 405–466 (electronic)
  • Alan Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991) 241–251
  • D T Gay Open books and configurations of symplectic surfaces, Alg. Geom. Top. 3 (2003), 569–586
  • D T Gay and R Kirby Constructing symplectic forms on 4-manifolds which vanish on circles, to appear